Alert archive / South Dakota / Tornado Warnings in 1997
Tornado Warning 20, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 16, 1997, 7:24 PM CDT for Hughes County, South Dakota. It was in force for 46 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 7:24 PM CDT (00:24 UTC)
- Expired
- Jul 16, 1997, 8:10 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Hughes County, SD
The radar
The Aberdeen radar (KABR), 172 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 7:25 PM CDT | Tornado F0 | Pierre, SD | The tornado, spotted by a pilot, struck an airport and ripped the roof off of an air carrier , smashing five airplanes. Path length and width were estimated. |
| Jul 16, 7:44 PM CDT | Hail 2.75 | Pierre, SD | |
| Jul 16, 7:44 PM CDT | Hail 1.75 | Pierre, SD | |
| Jul 16, 7:45 PM CDT | Thunderstorm Wind 61 | Pierre, SD | |
| Jul 16, 7:45 PM CDT | Tornado F1 | Pierre, SD | The tornado swept up dust and debris as it tracked steadily southeast across 2 miles of open country. Path and length were estimated. |
| Jul 16, 8:07 PM CDT | Thunderstorm Wind 50 | Pierre, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1702 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 2085 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 170023 RRA TORABR SDC065-170110- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 724 PM CDT WED JUL 16 1997 * TORNADO WARNING FOR HUGHES COUNTY - CENTRAL SOUTH DAKOTA * UNTIL 810 PM CDT * SOME LOCATIONS AFFECTED OPEN COUNRTY BETWEEN LAKE OAHE AND BLUNT * AT 722 PM CDT...ABERDEEN DOPPLER RADAR AND SPOTTER REPORTS INDICATED A TORNADO 11 MILES NORTH OF PIERRE MOVING EAST AT 15 MPH. GO TO THE BASEMENT OR A SMA8LL INTERIOR ROOM ON THE LOWEST FLOOR! DM/DEE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 16, 11:55 AM CDT, 7 hours 29 minutes earlier.
Area forecast discussion, Jul 16, 11:55 AM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1140 AM CDT WED JUL 16 1997 HAVE UPDATED ZONES TO ADJUST WINDS...REMOVE CHANCE OF TSTMS TODAY IN NORTH CENTRAL SD...AND ADD SLIGHT CHANCE OF STORMS LATE AFTERNOON IN FAR ERN SD AND WEST CENTRAL MINN. MESO-HIGH OVER ABR/ATY AT 15/16Z APPEARS TO BE MOVING SOUTHEAST OUT OF AREA...WHILE WEAK LOW PRESSURE PERSISTS OVER CENTRAL SD. VARIABLE WINDS SHOULD SLOWLY BECOME SOUTH OR SOUTHEAST DURING AFTERNOON IN ERN ZONES AS HIGH MOVES OUT. AS FOR CONVECTION...BEST CHANCE LATE THIS AFTERNOON IN FAR ERN ZONES AS WEAK SHORTWAVE CROSSING WRN SD MOVES EAST INTO AREA OF HIGH DEWPOINTS. ALSO...WK SFC TROF DRIFTING EAST ACROSS SD WILL HELP LOW-LEVEL MOISTURE CONVERGENCE IN ERN ZONES. .ABR...NONE MIDDLEBROOKE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:02 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 48 min |
| Jul 16, 7:46 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 64 min |
| Jul 16, 7:53 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 47 min |
| Jul 16, 8:05 PM CDT | Tornado Warning | ABR | Hughes | 35 min |
| Jul 16, 8:13 PM CDT | Tornado Warning | ABR | Potter | 47 min |
| Jul 16, 8:21 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 49 min |
| Jul 16, 8:52 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 63 min |
| Jul 16, 8:59 PM CDT | Severe Thunderstorm Warning | ABR | Day | 46 min |
| Jul 16, 9:47 PM CDT | Tornado Warning | ABR | Day | 48 min |
| Jul 16, 9:55 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 50 min |
| Jul 16, 10:16 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 49 min |
| Jul 16, 10:32 PM CDT | Severe Thunderstorm Warning | ABR | Day | 33 min |
| Jul 16, 11:06 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 64 min |
| Jul 16, 11:32 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 63 min |
| Jul 16, 11:40 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 55 min |
Nearby
Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.